Institutional members access full text with Ovid®

Share this article on:

The Depiction of Electroconvulsive Therapy in Hindi Cinema

Andrade, Chittaranjan MD*; Shah, Nilesh DPM, MD, DNB†; Venkatesh, Basappa K. DPM‡

doi: 10.1097/YCT.0b013e3181d017ba
Original Studies

Background: There is little literature on the depiction of electroconvulsive therapy (ECT) in movies. In India, Hindi cinema is an important source of public information and misinformation about ECT.

Methods: We identified depictions of ECT in Hindi cinema through inquiries with e-communities, video libraries, and other sources. We also searched the PubMed database using search terms related to ECT and movies.

Results: Between 1967 and 2008, 13 Hindi movies contained referrals to or depictions of ECT. By and large, the depictions were inaccurate, distorted, and dramatized. Electroconvulsive therapy was administered to punish, to obliterate identity, to induce insanity, and for other rarely clinically valid indications. Electroconvulsive therapy was almost always administered by force. Premedication was rare. Genuine ECT devices were uncommonly used. Electroconvulsive therapy stimulation almost invariably appeared to cause pain. Multiple shocks were frequently delivered in the same session. The convulsions were usually bizarre. The treatment caused mental disturbance, amnesia, weakness, and even a zombielike state, thought not mortality; clinical improvement was rare. There was no pattern of increasing accuracy of depiction of ECT with recency of movie release.

Discussion: We examine the extent to which the identified inaccuracies are practically important and offer reasons for the inaccuracies. Although the inaccuracies are a cause for concern, we suggest that because Hindi cinema is generally hyperbolic, the public may be willing to distinguish real life from reel life when facing clinical decisions about ECT. Nevertheless, considering the potential for harm in the dissemination of misinformation, filmmakers should exhibit a greater sense of ethics when creating impressions that might adversely influence health.

From the *Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore; †Department of Psychiatry, Lokmanya Tilak Memorial Medical College and General Hospital, Sion,Bombay; and ‡Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore, India.

Received for publication November 21, 2009; accepted December 15, 2009.

Reprints: Chittaranjan Andrade, MD, Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore 560 029, India (e-mail: andradec@gmail.com; andrade@nimhans.kar.nic.in).

The authors of this article have no conflict of interest, financial or otherwise, related to the contents of the article.

© 2010 Lippincott Williams & Wilkins, Inc.